Common Drugs Can Hinder Targeted Chemotherapy Agents

CURE, Fall 2012, Volume 11, Issue 3

New research shows that certain drugs can interfere with chemotherapy.

New research shows that commonly prescribed drugs can interfere with a group of oral chemotherapy agents, potentially changing their levels in the body.

Such agents, called kinase inhibitors (KIs), include imatinib, Tasigna (nilotinib) and Nexavar (sorafenib).

Potential drug-drug interactions (DDIs) arise because KIs get broken down in the liver, as do many common drugs often needed by cancer patients. When such drugs are taken together, harmful DDIs can sometimes occur. Once that happens, the KIs can break down too quickly, resulting in doses that can be too low, or the cancer drugs may break down too slowly, and the KIs hang around in the bloodstream in levels high enough to be toxic.

A team of researchers at Express Scripts (formerly Medco Health Solutions) searched pharmacy claims during a 12-month period for patients taking one of nine KIs and prescription drugs that are metabolized in a similar way. They wanted to identify the rate of potential, adverse DDIs.

The survey found that 23 to 74 percent of patients using any of nine oral cancer drugs were at potential risk for a DDI that could increase the toxicity of a cancer treatment or decrease its effectiveness.

Many of the commonly prescribed medications that could cause adverse DDIs include proton pump inhibitors (used for heartburn and other intestinal disorders), such as Nexium (esomeprazole); steroids; calcium channel blockers (used for high blood pressure); antibiotics, such as ciprofloxacin; and certain anti-fungal drugs.

In most cases, medications that could interfere with KIs were prescribed by primary care physicians and not oncologists, “implying that doctors may not be working together,” says lead author Steven J. Bowlin, DO, PhD, of the Medco Research Institute, based in Franklin Lakes, N.J.

The study only covered prescription medications. Over-the-counter drugs and herbal medications, such as St. John’s wort, can also interfere with KIs, Bowlin says.

Other oral cancer drugs must also be carefully monitored for adverse DDIs. For example, patients taking tamoxifen should not be taking birth control pills, and certain antidepressants, such as Cymbalta (duloxetine) and sertraline, may make tamoxifen less effective.

Complicating matters, grapefruit juice and some dietary fats can also affect the way KIs are absorbed.

Patients can get the full benefit of KIs by giving their oncologist a list of every drug they’re taking, including herbal medications and over-the-counter drugs, says Janelle Mann, PharmD, assistant professor of pharmacy practice at the St. Louis College of Pharmacy.

Oncologists, in turn, need to work closely with primary care physicians and pharmacists. If patients need a medication, such as antibiotics or heartburn drugs, the KI dosage can be adjusted so the optimal amount of cancer drug is given and toxic side effects can be avoided, Mann says.

She adds that in such cases, patients need to report any side effects that are much worse than they should be, such as extreme diarrhea or severe rash.

With the new class of oral medications, patients need to be monitored closely because they are sent home with a prescription, and the drugs are taken out of the controlled environment of an infusion center.

“It’s always better to err on the side of caution,” Mann says. “We want close collaborations to make sure everyone is on the same page, so a patient’s primary care physician or specialist understands why a drug may need to be discontinued or altered.”